Indian Journal of Urology
CASE REPORT
Year
: 2001  |  Volume : 18  |  Issue : 1  |  Page : 88--89

Post dialysis refractory priapism - a case report


Atul Goswami 
 Department of Urology, Sunder Lal Jain Hospital, Delhi., India

Correspondence Address:
Atul Goswami
Department of Urology, Sunder Lal Jain Hospital, Ashok Vihar, Phase III, New Delhi - 110052
India




How to cite this article:
Goswami A. Post dialysis refractory priapism - a case report.Indian J Urol 2001;18:88-89


How to cite this URL:
Goswami A. Post dialysis refractory priapism - a case report. Indian J Urol [serial online] 2001 [cited 2020 Jul 14 ];18:88-89
Available from: http://www.indianjurol.com/text.asp?2001/18/1/88/37467


Full Text

 Case Report



DP: 32-year-old male patient was a known case of chronic renal failure for which he was undergoing maintenance dialysis. After dialysis on 1st Jan. patient developed priapism for which he was given intracavernosal adrenaline but with no response. After four days patient underwent another dialysis and intracavernosal injection of adrenaline was repeated but detumescence was not achieved. After 7 days patient was referred to us and an immediate corpora-glandular shunt was created with fenestrated venflon No. 16 G (Harvinder et al, 1998). Partial detumescence was achieved and intermittent compression was carried out with pediatric BP cuff.

Two days later when detumescence was not adequate proximal corporo-spongiosal shunts were made on both sides and 16 F Foley's catheter was put in urethra. Both proximal and distal shunts were maintained and intermittent compression was carried out in the post-operative period.

On 5th post-operative day, there was 30-40 % flaccidity of the penis and hardness had reduced by 30 %. During this period sickle cell disease and sickle cell traits both were ruled out. He received four units of blood transfusion due to low haemoglobin and was discharged on 14th post-operative day with good flaccidity and decreased rigidity.

 Discussion



Priapism is an uncommon complication of haemodialysis. Androgen therapy, high haematocrits, hypovolaemia, hypoxia are the various risk factors that have been postulated for its development. Burke et al (1983) noticed an abnormal spontaneous platelets aggregation as the cause.

The priapism occurs 2-7 hours after dialysis when heparin is used. It has been observed that patients on peritoneal dialysis don't develop priapism. The change in dialysate, anticoagulant or androgens have not been suggested due to low prevalence of priapism (Singhal et al, 1986). However, Fassbinder et al (1976) suggested to withdraw androgen therapy when haematocrit is constantly above 25% and Brown et al (1998) suggested to reduce the doses of erythropoetin when haemoglobin is greater than 10 gm/ dl. The treatment of the priapism is simple with diluted intracavernosal adrenaline. The detumescence is achieved in majority of the patients if treatment is instituted within 12 hours of the onset. Those who fail medical treatment are managed by Winter procedure (Distal corporo-glandular shunt) and refractory cases may require proximal corporo-spongiosal shunt. In our case due to delay in diagnosis, refractoriness to the medical treatment by Winter procedure failed to achieve flaccidity and delayed detumescence was attained with proximal corporo-spongiosal shunt.[5]

References

1Brown JA, Nehra A. Erythropoietin - induced recurrent veno-ocelusive priapism associated with end stage renal disease. Urology 1998: 52: 328-330.
2Burke BJ. Scott GL. Smith PJ. Wakerley GR. Heparin-associated priapism. Postgrad Med J 1983: 59: 332-333.
3Fassbinder W. Frei U. Issantier R. Koch KM. Mion C. Shaldon S. Slingeneyer A. Factors predisposing to priapism in haemodialysis patients. Proc Fur Dial Transplant Assoc 1976: 12: 380-386.
4Singhal PC. Lynn RI, Scharschmidt LA. Priapism and dialysis. Nephrol 1986: 6: 358-361.
5Harvinder S. Pahwa HS. Singh KM. Dalela D. Externointernal Shunting: A Simple Method for Treating Refractory Priapism. Indian J Urol. 1998: 15: 77-78.